Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 5:02 PM CDT for Douglas County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 12, 2021, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 50
County Douglas County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
192
WWUS83 KTOP 122202
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT Thu Aug 12 2021
KSZ039-040-055-122230-
Shawnee-Douglas-Osage-
502 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern
Shawnee, southwestern Douglas and northeastern Osage Counties through
530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richland, Clinton and Clinton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9565 3888 9565 3896 9538 3879 9538
TIME...MOT...LOC 2202Z 255DEG 17KT 3885 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
ReeseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:56 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 12, 2:56 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Thu Aug 12 2021 .DISCUSSION... Issued at 256 PM CDT Thu Aug 12 2021 The main focus for this forecast is the chance for storms today and tonight. This afternoon, a weakly defined stationary front was located across northern KS and extended into southeast NE and southern IA. The stationary front will remain across northern KS into southeast NE through most of the afternoon hours but will begin to push southward this evening. Thunderstorms continue to develop along the front as elevated instability and steep lapse rates combine with weak convergence along the boundary. The SPC mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped environment near the boundary. Effective and 0-6 Km shear on the other hand appears to be minimal with values of 20 knots or less. Therefore, some pulse type storms this afternoon and early evening could become severe with damaging wind gusts to 60 mph and quarter size hail. However, if any updraft becomes more organized with mesoscale rotation, there may be a larger hail threat with the very high CAPE values. Models are all over the place when it comes to the evolution of the front/storms this evening and tonight. Continued development along the boundary across northern Kansas this afternoon, followed by a congealing of storms into a line segment along the main synoptic front this evening is the most likely scenario based on the 12 UTC suite of data available. Scattered to numerous showers and thunderstorms could continue along and north of the front into Friday morning. There may be some brief heavy rainfall within the line of storms tonight. A weak mid-level wave may swing through northeast KS Friday and Friday night. Off and on showers and thunderstorms are possible through the day Friday as a result. Shower and thunderstorm chances should gradually decrease through the overnight hours as the front, mid-level wave and associated lift exit the area. Northeast winds, cloud cover and periods of showers and thunderstorms will keep temperatures quite a bit cooler Friday with highs in the low to mid 80s. Showers and thunderstorms are possible again Saturday as return flow kicks in and another mid-level wave swings through the northwest flow aloft. Cooler temperatures and occasional showers and thunderstorms will highlight the forecast through mid-week as we remain under the influence of northwest flow aloft and lee surface troughing. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Aug 12 2021 VFR to MVFR at all sites through the TAF period with increasing chances for thunderstorms this afternoon and evening. A few elevated storms will pass north of the terminals this morning. There will be another chance for storms after 21z and these storms may last through the night. Winds will be southerly through this evening at 9 to 13 KTS with some higher gusts. Winds should shift out of the northeast by 12z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024- 026-036>040-054>056-058-059. && DISCUSSION...Jones AVIATION...Jones
Hazardous weather outlook, Aug 12, 2:14 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 214 PM CDT Thu Aug 12 2021 KSZ010>012-022>024-026-036>040-054>056-058-059-131915- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 214 PM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A Heat Advisory is in effect today with heat indicies around 105 expected. See weather.gov/top for more details. Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-009-020-021-034-035-131915- Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 214 PM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 12, 12:01 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021
KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...
At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Goff and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 1:53 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
153 PM CDT Thu Aug 12 2021
KSZ011-023-024-121930-
Pottawatomie-Jackson-Nemaha-
153 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Pottawatomie, northwestern Jackson and southern Nemaha Counties
through 230 PM CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Havensville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onaga, Wetmore, Circleville, Soldier and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3949 9622 3964 9619 3964 9578 3942 9590
TIME...MOT...LOC 1852Z 274DEG 22KT 3955 9611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 12, 4:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Thu Aug 12 2021
KSZ034-122200-
Ottawa-
434 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Ottawa
County through 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9793 3908 9778 3896 9778 3896 9793
TIME...MOT...LOC 2134Z 309DEG 0KT 3902 9788
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseLocal storm report, Aug 12, 4:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL TESCOTT 39.01N 97.88W
08/12/2021 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
JWSpecial weather statement, Aug 12, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT Thu Aug 12 2021
KSZ039-040-055-122230-
Shawnee-Douglas-Osage-
502 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern
Shawnee, southwestern Douglas and northeastern Osage Counties through
530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richland, Clinton and Clinton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9565 3888 9565 3896 9538 3879 9538
TIME...MOT...LOC 2202Z 255DEG 17KT 3885 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:01 PM CDT | Special Weather Statement | TOP | Nemaha | 14 min |
| Aug 12, 12:41 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 2 hr |
| Aug 12, 1:53 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Aug 12, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 11 min |
| Aug 12, 2:35 PM CDT | Areal Flood Advisory | TOP | Jackson, Nemaha, Pottawatomie | 70 min |
| Aug 12, 4:34 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Aug 12, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Aug 12, 4:50 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Aug 12, 5:14 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 12, 5:44 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 12, 6:54 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 12, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 31 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.